We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Wellbutrin Overdose

Wellbutrin Overdose | Just Believe Detox and Recovery

In This Article

Wellbutrin (bupropion) is a prescription medication that can cause overdose even when misused or abused outside of a health provider’s directions. Excessive use will increase the likelihood of experiencing this, which is considered a medical emergency.

Wellbutrin is an antidepressant used to treat depression, seasonal affective disorder, and tobacco/nicotine abuse. It is also sometimes used to treat individuals with bipolar disorder and as a second line of defense for persons with ADD/ADHD (attention deficit hyperactivity disorder) who may also be experiencing depression.

Wellbutrin is an atypical antidepressant categorized as belonging to the aminoketone class and is chemically unrelated to monoamine oxidase inhibitors (MAOIs), tricyclic, tetracyclic, selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), or other known antidepressant agents.

It usually poses no problems for those who take it as directed, but you should exercise precaution and good judgment like any medication.

How an Overdose Can Occur

Although relatively uncommon, a Wellbutrin overdose is possible. This event can happen intentionally or by accident. Common ways a person can overdose on antidepressants such as Wellbutrin include the following:

1) Using too high of a dose. Individuals and their health provider may need to experiment with taking different amounts of Wellbutrin until a determination is made regarding what is suitable for the person. Unfortunately, although sometimes necessary, this trial-and-error phase could result in someone ingesting a dose that causes unwanted effects, including overdose.
2) Misuse. Some people crush Wellbutrin tablets to snort the residual powder or liquify it and administer it intravenously. This is frequently a hallmark sign of addiction and the start of a vicious cycle of abuse.
3) Combining it with other psychoactive/intoxicating substances. It is not advised to consume alcohol while taking antidepressants. Doing so or using other prescription or illicit drugs could overwhelm the brain and body.
4) Illicit use. This may involve using another person’s prescription or doctor shopping to obtain more Wellbutrin. This is another sign of problematic use.

Recognizing the Signs of Overdose

Using more Wellbutrin, or taking it more often, can increase the likelihood of toxicity and overdose. Learning about overdose signs and symptoms empowers you to help yourself or someone else and potentially save a life. Some symptoms start out as mild during the first one or two hours, but they can become more severe as time passes.

Common signs to look for include headache, nausea and vomiting, diarrhea, and drowsiness. These symptoms can resemble other less problematic health conditions. A more rapid or unstable heart rate is often a sign that overdose is occurring. It is crucial to seek medical help as soon as this problem is identified.

As time passes, individuals may also notice other adverse symptoms, including the following:

  • Difficulty breathing
  • Shakiness
  • Hallucinations
  • Pounding/rapid heartbeat
  • Loss of consciousness
  • Inability to be awakened
  • Erratic eye movements
  • Seizures

Also, a person may slip into a coma due to an overdose. Calling the National Poison Control Center at 1-800-222-1222 or 911 can be vital to saving a life if you suspect you or someone you know is overdosing on Wellbutrin or another substance.

Wellbutrin Overdose | Just Believe Detox and Recovery

Waiting for Medical Help to Arrive

When calling 911 due to an overdose, you can equip yourself to be as helpful as possible in various ways. First, be prepared to explain the overdose in detail and state whether or not you need a paramedic or additional services. Then, during the call, you should follow some of these suggestions:

Try to remain calm—the 911 dispatcher will ask you many questions about the overdose. This may include questions about your (or the other person’s) medical history. Be prepared to let the dispatcher know as many details as you have, including what you or the person took, how you or they are feeling, and your or their current condition. This will assist 911 so they can send the right help and equipment.

Be ready to tell them your current location. Most people call 911 by cellphone, and your location is not readily available to the dispatcher. Instead, provide your address and as much information as you can about where you are.

Do not hang up. Once emergency help arrives, they can use any information provided to reverse the overdose, if possible.

Treatment for Wellbutrin Abuse

Persons who overdose on Wellbutrin, accidentally or intentionally, may suffer from a substance abuse disorder and dependence and could benefit from professional addiction treatment. Just Believe Detox and Just Believe Recovery centers offer comprehensive residential and partial hospitalization rehab programs that feature several evidence-based services and enjoyable activities intended to promote long-term sobriety and wellness.

Some methodologies we feature include the following:

  • Medical detox
  • Behavioral therapy
  • Individual/family counseling
  • 12-step peer group support
  • Relapse prevention
  • Substance abuse education
  • Health and wellness education
  • Dual diagnosis
  • Art and music therapy
  • Mindfulness meditation
  • Aftercare planning
  • Alumni events
We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Detox Center at (877) 497-6180. Our specialists can assess your individual needs and help you get the treatment that provides the best chance for your long-term recovery.

Don't forget to share this post!

Share on facebook
Share on twitter
Share on email
Share on linkedin
Share on reddit
Share on whatsapp